# SDR ASOA04346

- Difficulty date: May 13, 2004
- Submitted: June 17, 2004
- Operation: Air carrier
- Aircraft: N632AS
- Make and model: Aerosp ATR 72-212
- Aircraft serial: 338
- Engine: Pwa PW127
- System (JASC): 3452 · ATC Transponder System
- Part: Control Head
- Part number: 6226523207
- Condition: Inoperative
- Location: Atc
- Part time: 4,393 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: B, J
- Precautionary procedure: A

## Discrepancy

ENROUTE, DURING CRUISE FLIGHT, CREW NOTICED AN OILY/WATERY SUBSTANCE ON THE TRANSPONDER RADIO HEAD.  SHORTLY FOLLOWING THE DIGITS DISAPPEARED AND ATC REPORTED TO THE CREW THAT THEY HAD LOST BOTH NR 1 AND NR 2 TRANSPONDERS.  THEN SMOKE WAS NOTICED IN COCKPIT BETWEEN THE CONDITION LEVERS FOR APPROXIMATELY 15-20 SECONDS.  ALL NON-ESSENTIAL EQUIPMENT WAS TURNED OFF, AND THE SMOKE DISSIPATED.  AN EMERGENCY WAS DECLARED AND AIRCRAFT DIVERTED, WHERE A SAFE LANDING WAS ACCOMPLISHED.  MAINTENANCE REMOVED AND REPLACED THE ATC CONTROL HEAD AND RESET THE TCAS CIRCUIT BREAKER.  OPERATIONAL CHECKS FOR BOTH ATC NR 1 AND NR 2 TRANSPONDERS GOOD.  AC RETURNED TO SERVICE.
